CaltechAUTHORS
  A Caltech Library Service

Operator-adapted wavelets for finite-element differential forms

Budninskiy, Max and Owhadi, Houman and Desbrun, Mathieu (2019) Operator-adapted wavelets for finite-element differential forms. Journal of Computational Physics, 388 . pp. 144-177. ISSN 0021-9991. http://resolver.caltech.edu/CaltechAUTHORS:20190315-100824617

[img] PDF - Accepted Version
See Usage Policy.

3664Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20190315-100824617

Abstract

We introduce in this paper an operator-adapted multiresolution analysis for finite-element differential forms. From a given continuous, linear, bijective, and self-adjoint positive-definite operator L, a hierarchy of basis functions and associated wavelets for discrete differential forms is constructed in a fine-to-coarse fashion and in quasilinear time. The resulting wavelets are L-orthogonal across all scales, and can be used to derive a Galerkin discretization of the operator such that its stiffness matrix becomes block-diagonal, with uniformly well-conditioned and sparse blocks. Because our approach applies to arbitrary differential p-forms, we can derive both scalar-valued and vector-valued wavelets block-diagonalizing a prescribed operator. We also discuss the generality of the construction by pointing out that it applies to various types of computational grids, offers arbitrary smoothness orders of basis functions and wavelets, and can accommodate linear differential constraints such as divergence-freeness. Finally, we demonstrate the benefits of the corresponding operator-adapted multiresolution decomposition for coarse-graining and model reduction of linear and non-linear partial differential equations.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1016/j.jcp.2019.02.018DOIArticle
ORCID:
AuthorORCID
Owhadi, Houman0000-0002-5677-1600
Additional Information:© 2019 Elsevier Inc. Received 10 September 2018, Revised 26 January 2019, Accepted 3 February 2019, Available online 15 March 2019. H. Owhadi gratefully acknowledges support by the Air Force Office of Scientific Research and the DARPA EQUiPS Program under award number FA9550-16-1-0054 (Computational Information Games), as well as the Air Force Office of Scientific Research under award number FA9550-18-1-0271 (Games for Computation and Learning). M. Desbrun gratefully acknowledges partial support from Pixar Animation Studios, and thanks Jiong Chen and Yiying Tong for various discussions on the topic.
Funders:
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)FA9550-16-1-0054
Defense Advanced Research Projects Agency (DARPA)UNSPECIFIED
Air Force Office of Scientific Research (AFOSR)FA9550-18-1-0271
Pixar Animation StudiosUNSPECIFIED
Subject Keywords:Non-L2 multiresolution analysis; Finite-element differential forms; Operator-adapted wavelets
Record Number:CaltechAUTHORS:20190315-100824617
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20190315-100824617
Official Citation:Max Budninskiy, Houman Owhadi, Mathieu Desbrun, Operator-adapted wavelets for finite-element differential forms, Journal of Computational Physics, Volume 388, 2019, Pages 144-177, ISSN 0021-9991, https://doi.org/10.1016/j.jcp.2019.02.018. (http://www.sciencedirect.com/science/article/pii/S0021999119301354)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:93861
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:15 Mar 2019 17:21
Last Modified:05 Apr 2019 20:32

Repository Staff Only: item control page